column logo

I have had infusions in the past to treat alpha-1 antitrypsin deficiency (AATD), stopped them, and started again due to insurance issues. Now, I one hundred percent know that infusions are necessary for my health, but I have also noticed that I am having a harder time adjusting to them. Looking back, I see that both times, there was an adjustment period to being on them, I’ve just been more attuned to it the second time around.

To give you some background, I have a chronic obstructive pulmonary disease (COPD) and asthma that stem from my AATD, because of the inflammation and other issues with my lungs. I have never smoked, so I believe the lung damage I have is a result of having many respiratory infections and undiagnosed asthma as a child. My doctor believes I need the augmentation therapy, as my lung function has deteriorated over the past several years.

I remember when I first started the infusions a couple of years ago. I was struggling with a lot of fatigue in general, so feeling tired afterward was expected and I didn’t really notice it. I always take diphenhydramine right beforehand to ensure any allergic reactions will be less intense. I know diphenhydramine can make you feel a little sleepy, but I’m very used to that by now.


Continue Reading

I’ve noticed, though, that now I need a lot more naps after I have an infusion. Before, I rarely ever took naps at all. At this point, the naps last up to 3 or 4 hours, depending on the circumstances. This happens both right after an infusion and in the days following it. And this need to sleep can come on fast and be unpredictable, which makes it worse.

Read more about how AATD is diagnosed

This is something I wasn’t expecting, but I’m thankful that augmentation therapy has relatively few side effects compared with a lot of other drugs. It could definitely be worse, given the invasive nature of the therapy. I believe it took about 6 months of my first round of therapy for me to notice that I could still do normal things the next day.

And yet, I am becoming aware that it has been a couple of months now that I have been back on the infusions and I don’t quite feel up to doing anything the morning after. The feeling of weakness can be overwhelming at times. The difference is that before, I could get up and go to work the next day with no problem, but I simply can’t now.

I’m hoping that in a few months, I’ll see some improvement in my resiliency to the process of receiving infusions every week. If not, I’ll need to make some changes in my life. Perhaps the reason these symptoms, like fatigue and nausea, are so overwhelming is because of circumstances beyond the infusions.

Those circumstances could be other physical and/or emotional changes that have happened since the last time I received infusions. I’m not sure what is influencing it right now, but I want to continue to explore.

Read more about therapies for AATD

I have been less nervous about the infusions this time around because I learned how to view them in a healthy way mentally and how to handle most of the side effects. So, I know it’s not psychological, or in my mind. But I do know from after having infusions for over a year before, that things are going to turn out alright. I have noted that my nausea has somewhat subsided from how I felt at first—things are starting to feel more normal.

That is a good sign and, thankfully, I have a great team of doctors, nurses, and pharmacists who work together. My nurse is pretty knowledgeable about AATD, as well. I’m glad I have plenty of people around to guide me in this unpredictable rare disease. Things may be hard when it comes to breathing, but I know I’m doing as much as possible to prepare for the future. All these things are blessings that can encourage others who may wonder about what infusions will be like for them.